Association between cyclosporin neurotoxicity and hypomagnesaemia

Journal Article

The serum magnesium levels of all 12 allogeneic bone-marrow transplant recipients who experienced the neurotoxic effects of cyclosporin (CyA) were more than two standard deviations below the normal range. The neurological events seemed to segregate into three separate syndromes. 7 patients had grand-mal seizures, which occurred within the first several weeks of CyA therapy (median onset 12 days). At the time of their first seizure all 7 patients had hypomagnesaemia, which had developed rapidly over the preceding 1-3 weeks. 3 patients had four episodes of cerebellar ataxia, tremor, and depression. These subacute episodes developed after prolonged CyA therapy (mean onset 67 days). Each episode was associated with hypomagnesaemia. 2 patients had a transient episode of expressive aphasia following a long period of hypomagnesaemia. In all cases symptoms resolved or did not recur with adequate magnesium replacement. These data suggest that CyA neurotoxicity is associated with hypomagnesaemia and may be treated or prevented with magnesium replacement.

Duke Authors

Cited Authors

  • Thompson, CB; June, CH; Sullivan, KM; Thomas, ED

Published Date

  • 1984

Published In

  • Lancet

Volume / Issue

  • 2 / 8412

Start / End Page

  • 1116 - 1120